From Ashland, Wisconsin, USA:
I just wanted to comment on a recent question in which a man had trouble with hypoglycemia after changing his infusion set and cartridge on his pump. Is it possible that he is putting Humalog into the pump that is straight out of the refrigerator? As the insulin warms up in the pump, it expands, therefore infusing slightly more insulin than anticipated.
I have not heard that to be a problem. The manufacturer does not anticipate that to be a problem. I checked with our team of diabetes care professionals. One point which came up was that, depending on how long the infusion site is used, a newer site would have more rapid absorption. Therefore, initiating a new site might result in a quick rise in insulin levels. Another thought would be that this person needs to change out the infusion site in the presence of a trained professional to critique technique.
[Editor's comment: Thank you for your concern and for sending us a possible explanation. Your theory is plausible, but it is the pump, not the insulin, that determines the amount infused. If what you say is true, then the insulin might possibly expand in the cartridge increasing the residual volume, but the infusion rate would remain unaffected. SS]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.